Tennessee, 2021

Hail and Damaging Wind in Tennessee, April 24, 2021

April 24, 2021 · NWS OHX · 5 events in 4 counties and zones

Scattered showers and thunderstorms affected Middle Tennessee during the afternoon hours of April 24, a few of which became strong. Several reports of small hail and isolated wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected Middle Tennessee during the afternoon hours of April 24, a few of which became strong. Several reports of small hail and isolated wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 24, 1:36 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 24, 1:36 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
236 PM CDT Sat Apr 24 2021

.DISCUSSION...

Showers are beginning to develop along the surface low which is
centered over the western part of the CWA. Current RAP analysis
shows 500-1000 J/kg of MLCAPE over the southwestern third of the
CWA with mid level lapse rates between 7-7.5 degrees Celsius. HRRR
has continued to show some storms developing in the next hour or
two. Right now, no thunder has been noted with echo tops only
around 22 kft. Thinking has not changed much in regards to severe
potential. One or two storms could be strong with gusty winds and
small hail. The activity will move to the west by 03z leaving
Middle Tennessee dry for the next several days.

We will start a warming trend tomorrow and temperatures for most
of the area will be in the 80s by Monday. Strong upper ridging
will develop on Monday with surface high pressure off the east
coast of the Carolinas. I bumped highs up a degree or two from NBM
Tuesday and Wednesday which could allow some locations to creep
into the mid 80s both days. Euro and GFS are not on the same page
with the system that approaches late Wednesday. GFS has a more
progressive solution while the Euro hangs the southern trough
behind the northern stream. Both solutions keep the bulk of the
rain out of the area until Thursday, but the GFS solution would
produce more rain than the Euro solution. In fact, the trough
would not clear our area until late next weekend according to the
Euro solution while the GFS solution has a nice weekend in store
for us. Given the discrepancy, forecast confidence is low from
Thursday onward.

&&

.AVIATION...
18Z TAF DISCUSSION.

A mix of VFR/MVFR/IFR cigs will affect airports this afternoon as
additional -SHRA and VCTS move across the area. All rain should
end by 25/00Z with MVFR cigs at BNA/MQY overnight and IFR/LIFR
cigs with MVFR vis at CKV/CSV. East to southeast winds this
afternoon will switch to northwest later this afternoon into the
evening as an area of low pressure shifts eastward through the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      47  69  46  81  58 /  20   0   0   0   0
Clarksville    46  68  47  80  58 /  10   0   0   0   0
Crossville     45  64  43  75  54 /  50   0   0   0   0
Columbia       47  69  45  81  57 /  20   0   0   0   0
Lawrenceburg   48  69  46  80  56 /  30   0   0   0   0
Waverly        47  71  49  82  59 /  10   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Reagan
AVIATION........Shamburger
Hazardous weather outlook, Apr 24, 3:57 AM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
457 AM CDT Sat Apr 24 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-251000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
457 AM CDT Sat Apr 24 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

While the probability is low, a strong thunderstorm or two is
possible this afternoon for areas south of I-40, especially closer to
the Alabama state line. Wind gusts of 40 to 50 mph and small hail
are the main concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

The radar

The Northeast Alabama radar (KHTX), 87 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
April 24, 2:40 PM CST
Where
Marshall County, Lewisburg
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.450, -86.800

Hail, Rutherford

When
April 24, 3:15 PM CST
Where
Rutherford County, Murfreesboro
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.850, -86.420

Thunderstorm Wind, Lawrence

When
April 24, 3:15 PM CST
Where
Lawrence County, 0.05 mi NE of North Xrds
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.321, -87.349

Power lines were blown down in the 3300 block of Buffalo Road.

Hail, Williamson

When
April 24, 3:21 PM CST
Where
Williamson County, Franklin
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.920, -86.900

Hail, Williamson

When
April 24, 3:23 PM CST
Where
Williamson County, Thompsons Station
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.800, -86.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954429, 954430, 954431, 954432, 954434.